Skip to main content
×
Home
    • Aa
    • Aa
  • Access
  • Cited by 38
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Bergeron, Nantel Sánchez-Ortega, Juana and Zabrocki, Mike 2016. The Pieri Rule for Dual Immaculate Quasi-Symmetric Functions. Annals of Combinatorics, Vol. 20, Issue. 2, p. 283.


    Bessenrodt, Christine Tewari, Vasu and van Willigenburg, Stephanie 2016. Littlewood–Richardson rules for symmetric skew quasisymmetric Schur functions. Journal of Combinatorial Theory, Series A, Vol. 137, p. 179.


    Foissy, Loïc Malvenuto, Claudia and Patras, Frédéric 2016. Infinitesimal and B∞-algebras, finite spaces, and quasi-symmetric functions. Journal of Pure and Applied Algebra, Vol. 220, Issue. 6, p. 2434.


    Grujić, Vladimir Stojadinović, Tanja and Jojić, Duško 2016. Generalized Dehn–Sommerville relations for hypergraphs. European Journal of Mathematics, Vol. 2, Issue. 2, p. 459.


    Aguiar, Marcelo and Lauve, Aaron 2015. The characteristic polynomial of the Adams operators on graded connected Hopf algebras. Algebra & Number Theory, Vol. 9, Issue. 3, p. 547.


    Ehrenborg, Richard Goresky, Mark and Readdy, Margaret 2015. Euler flag enumeration of Whitney stratified spaces. Advances in Mathematics, Vol. 268, p. 85.


    Jing, Naihuan and Li, Yunnan 2015. A lift of Schur's Q-functions to the peak algebra. Journal of Combinatorial Theory, Series A, Vol. 135, p. 268.


    Marberg, Eric 2015. Strong forms of linearization for Hopf monoids in species. Journal of Algebraic Combinatorics, Vol. 42, Issue. 2, p. 391.


    Mason, Sarah K. and Niese, Elizabeth 2015. Skew row-strict quasisymmetric Schur functions. Journal of Algebraic Combinatorics, Vol. 42, Issue. 3, p. 763.


    Tewari, Vasu V. and van Willigenburg, Stephanie J. 2015. Modules of the 0-Hecke algebra and quasisymmetric Schur functions. Advances in Mathematics, Vol. 285, p. 1025.


    Baker-Jarvis, Duff Bergeron, Nantel and Thiem, Nathaniel 2014. The antipode and primitive elements in the Hopf monoid of supercharacters. Journal of Algebraic Combinatorics, Vol. 40, Issue. 4, p. 903.


    Diaconis, Persi Pang, C. Y. Amy and Ram, Arun 2014. Hopf algebras and Markov chains: two examples and a theory. Journal of Algebraic Combinatorics, Vol. 39, Issue. 3, p. 527.


    Mason, Sarah and Remmel, Jeffrey 2014. Row-Strict Quasisymmetric Schur Functions. Annals of Combinatorics, Vol. 18, Issue. 1, p. 127.


    Menous, Frédéric Novelli, Jean-Christophe and Thibon, Jean-Yves 2013. Mould calculus, polyhedral cones, and characters of combinatorial Hopf algebras. Advances in Applied Mathematics, Vol. 51, Issue. 2, p. 177.


    Stojadinović, Tanja 2013. Canonical characters on simple graphs. Czechoslovak Mathematical Journal, Vol. 63, Issue. 1, p. 107.


    Aguiar, Marcelo André, Carlos Benedetti, Carolina Bergeron, Nantel Chen, Zhi Diaconis, Persi Hendrickson, Anders Hsiao, Samuel Isaacs, I. Martin Jedwab, Andrea Johnson, Kenneth Karaali, Gizem Lauve, Aaron Le, Tung Lewis, Stephen Li, Huilan Magaard, Kay Marberg, Eric Novelli, Jean-Christophe Pang, Amy Saliola, Franco Tevlin, Lenny Thibon, Jean-Yves Thiem, Nathaniel Venkateswaran, Vidya Vinroot, C. Ryan Yan, Ning and Zabrocki, Mike 2012. Supercharacters, symmetric functions in noncommuting variables, and related Hopf algebras. Advances in Mathematics, Vol. 229, Issue. 4, p. 2310.


    Bergeron, Nantel Lam, Thomas and Li, Huilan 2012. Combinatorial Hopf Algebras and Towers of Algebras—Dimension, Quantization and Functorality. Algebras and Representation Theory, Vol. 15, Issue. 4, p. 675.


    Humpert, Brandon and Martin, Jeremy L. 2012. The Incidence Hopf Algebra of Graphs. SIAM Journal on Discrete Mathematics, Vol. 26, Issue. 2, p. 555.


    Bessenrodt, C. Luoto, K. and van Willigenburg, S. 2011. Skew quasisymmetric Schur functions and noncommutative Schur functions. Advances in Mathematics, Vol. 226, Issue. 5, p. 4492.


    Billera, Louis J. and Brenti, Francesco 2011. Quasisymmetric functions and Kazhdan-Lusztig polynomials. Israel Journal of Mathematics, Vol. 184, Issue. 1, p. 317.


    ×

Combinatorial Hopf algebras and generalized Dehn–Sommerville relations

  • Marcelo Aguiar (a1), Nantel Bergeron (a2) and Frank Sottile (a3)
  • DOI: http://dx.doi.org/10.1112/S0010437X0500165X
  • Published online: 13 January 2006
Abstract

A combinatorial Hopf algebra is a graded connected Hopf algebra over a field $\Bbbk$ equipped with a character (multiplicative linear functional) $\zeta\colon{\mathcal H}\to \Bbbk$. We show that the terminal object in the category of combinatorial Hopf algebras is the algebra ${\mathcal Q}{\mathit{Sym}}$ of quasi-symmetric functions; this explains the ubiquity of quasi-symmetric functions as generating functions in combinatorics. We illustrate this with several examples. We prove that every character decomposes uniquely as a product of an even character and an odd character. Correspondingly, every combinatorial Hopf algebra $({\mathcal H},\zeta)$ possesses two canonical Hopf subalgebras on which the character $\zeta$ is even (respectively, odd). The odd subalgebra is defined by certain canonical relations which we call the generalized Dehn–Sommerville relations. We show that, for ${\mathcal H}={\mathcal Q}{\mathit{Sym}}$, the generalized Dehn–Sommerville relations are the Bayer–Billera relations and the odd subalgebra is the peak Hopf algebra of Stembridge. We prove that ${\mathcal Q}{\mathit{Sym}}$ is the product (in the categorical sense) of its even and odd Hopf subalgebras. We also calculate the odd subalgebras of various related combinatorial Hopf algebras: the Malvenuto–Reutenauer Hopf algebra of permutations, the Loday–Ronco Hopf algebra of planar binary trees, the Hopf algebras of symmetric functions and of non-commutative symmetric functions.

    • Send article to Kindle

      To send this article to your Kindle, first ensure coreplatform@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Combinatorial Hopf algebras and generalized Dehn–Sommerville relations
      Your Kindle email address
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your Dropbox account. Find out more about sending content to Dropbox.

      Combinatorial Hopf algebras and generalized Dehn–Sommerville relations
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your Google Drive account. Find out more about sending content to Google Drive.

      Combinatorial Hopf algebras and generalized Dehn–Sommerville relations
      Available formats
      ×
Copyright
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Compositio Mathematica
  • ISSN: 0010-437X
  • EISSN: 1570-5846
  • URL: /core/journals/compositio-mathematica
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Keywords: